Kansas, 2025

Flash Flooding and Flooding in Kansas, June 3, 2025

June 3, 2025 · NWS TOP · 11 events in 5 counties and zones

On 6/3, slow moving front resulted in several rounds of thunderstorms across northeast Kansas. This resulted in rainfall amounts of 2 to 6 inches and a few instances of water rescues and street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$272,000
Crop damage
$83,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On 6/3, slow moving front resulted in several rounds of thunderstorms across northeast Kansas. This resulted in rainfall amounts of 2 to 6 inches and a few instances of water rescues and street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 3, 5:26 AM CST, 4 hours 29 minutes earlier. Its key messages:

  • Several rounds of showers and storms through this evening. Heavy rainfall likely this afternoon with localized flooding possible especially in northeast and east-central Kansas.
  • Some storms may be severe today with hail around 1" and wind gusts to 65 MPH, mainly in northeast and east-central Kansas in the afternoon.
  • More showers and storms Thursday into Friday and again around Saturday night.
Area forecast discussion, Jun 3, 5:26 AM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
626 AM CDT Tue Jun 3 2025

.KEY MESSAGES...

- Several rounds of showers and storms through this evening.
  Heavy rainfall likely this afternoon with localized flooding
  possible especially in northeast and east-central Kansas.

- Some storms may be severe today with hail around 1" and wind
  gusts to 65 MPH, mainly in northeast and east-central Kansas
  in the afternoon.

- More showers and storms Thursday into Friday and again around
  Saturday night.

&&

.DISCUSSION...
Issued at 333 AM CDT Tue Jun 3 2025

Initial band of more robust convection on mid-level moistening and
upglide has exited to the east. Another round of more tame
convection was moving in with the upper wave still upstream and the
cold front through northwest Kansas at 07Z. Precipitation likely
will be at least scattered this morning but become more robust in
the midday to early evening as at least modest instability builds
along the front. The front is somewhat slower and this may bring a
slightly more intense convective scenario to the local area, though
the NAM and GFS seems too strong with MLCAPE values. Still expect
around 1500 J/kg with around 30 knots of deep layer shear ahead of
the front for mainly a wind and hail concern, though a more linear
storm mode with time could lead to brief spin-ups in southeastern
areas. PW values still stay around 2 inches with warm cloud depths
and storm motions not far from paralleling the front so some locally
heavy rainfall is likely in mainly eastern areas. HREF 6-hour QPFs
of 2"+ are rather limited in potential but the setup suggests this
could easily be too modest. The Flood Watch remains appropriate into
this evening.

A dry period should come tonight into Wednesday evening but more
shortwave energy comes in by Thursday afternoon. Deep moisture won't
be far away and PW values push back to around 1.5 inches. The
surface front should remain south but moisture advection/isentropic
lift should support some showers and storms into at least Thursday
evening. There will be training potential again but southern Kansas
into northern Oklahoma seems to be more likely for the heavier
precip. Could see a few stronger storms in southern areas with
MUCAPE approaching 1000 J/kg again but this could be overdone. The
next upper wave remains on track to come in around Saturday
night though details are murky.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 626 AM CDT Tue Jun 3 2025

Expect limiting conditions in periods of showers and
thunderstorms through at least 18Z at all sites. IFR event
temporary lower conditions in +TSRA quite possible with gusty
winds. Cold front moves through by 22Z with improving conditions
following shortly thereafter.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for KSZ011-KSZ012-KSZ023-
KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.

&&

DISCUSSION...Poage
AVIATION...Poage
Hazardous weather outlook, Jun 3, 2:49 AM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
349 AM CDT Tue Jun 3 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-040900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
349 AM CDT Tue Jun 3 2025

This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.

.DAY ONE...Today and Tonight

Periods of showers and thunderstorms are expected today into this
evening. Some of the storms may be severe, with the greatest
potential coming this afternoon in east-central Kansas. Hail
around an inch in diameter and wind gusts up to 65 MPH will be the
main severe weather threats. Some of the storms may also produce
heavy rainfall rates and impact the same location multiple times
that may result in flooding. A Flood Watch is in effect for much
of northeast and east-central Kansas through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

In the hours before

Special weather statement, Jun 3, 5:17 AM CST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
617 AM CDT Tue Jun 3 2025

KSZ054-031200-
Lyon-
617 AM CDT Tue Jun 3 2025

...STRONG THUNDERSTORMS WILL IMPACT LYON COUNTY THROUGH 700 AM CDT...

At 616 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Strong City to 16 miles
west of Madison. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Emporia, Americus, Olpe, Neosho Rapids, Reading, Allen, and Admire.

This includes the following highways...
 Interstate 35 between mile markers 128 and 143.
 Kansas Turnpike between mile markers 117 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3857 9635 3872 9614 3855 9595 3833 9595
      3817 9625 3817 9636
TIME...MOT...LOC 1116Z 226DEG 38KT 3845 9659 3812 9644

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Reese
Local storm report, Jun 3, 6:33 AM CST, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
733 AM CDT Tue Jun 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     Rain             3 E Emporia             38.41N 96.13W
06/03/2025  M1.72 Inch       Lyon               KS   Broadcast Media

&&

AJ
Local storm report, Jun 3, 6:34 AM CST, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
734 AM CDT Tue Jun 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     Rain             4 W Emporia             38.40N 96.25W
06/03/2025  M2.60 Inch       Lyon               KS   Broadcast Media

&&

AJ
Special weather statement, Jun 3, 9:04 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
1004 AM CDT Tue Jun 3 2025

KSZ054-031530-
Lyon-
1004 AM CDT Tue Jun 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LYON COUNTY THROUGH
1030 AM CDT...

At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Olpe, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Emporia, Americus, and Olpe.

This includes the following highways...
 Interstate 35 between mile markers 128 and 139.
 Kansas Turnpike between mile markers 117 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3853 9635 3842 9601 3817 9627 3817 9636
TIME...MOT...LOC 1504Z 213DEG 45KT 3818 9640

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Flanagan

The radar

The Pleasant Hill radar (KEAX), 98 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 3 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Anderson

When
June 3, 9:55 AM CST to 12:55 PM CST
Where
Anderson County, 2.71 mi E of Garnett Muni Arpt to 3.84 mi ENE of Garnett Muni Arpt
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
38.280, -95.170

Two water rescues occurred from their vehicles east of Garnett.

Thunderstorm Wind, Franklin

When
June 3, 12:40 PM CST to 12:41 PM CST
Where
Franklin County, Wellsville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.720, -95.080

Power pole is down.

Flash Flood, Shawnee

When
June 3, 12:48 PM CST to 3:48 PM CST
Where
Shawnee County, 2.26 mi WSW of Lake Shawnee to 1.9 mi WSW of Lake Shawnee
Cause
Heavy Rain
Reported by
Public
Coordinates
39.010, -95.620

Street flooding occurring east of Lake Shawnee.

Flash Flood, Coffey

When
June 3, 1:12 PM CST to 4:12 PM CST
Where
Coffey County, 0.54 mi E of Burlington to 0.85 mi SE of Burlington
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Trained Spotter
Coordinates
38.200, -95.740

Ditches, yards, and several roads full of water.

Flash Flood, Coffey

When
June 3, 1:37 PM CST to 4:37 PM CST
Where
Coffey County, 0.69 mi S of Burlington to 0.73 mi S of Burlington
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
38.190, -95.750

Street flooding occurring in Burlington.

Flood, Coffey

When
June 3, 1:41 PM CST to 4:41 PM CST
Where
Coffey County, 0.69 mi S of Burlington to 0.72 mi S of Burlington
Cause
Heavy Rain
Reported by
Public
Coordinates
38.190, -95.750

Report of street flooding in Burlington.

Flash Flood, Coffey

When
June 3, 2:25 PM CST to 5:25 PM CST
Where
Coffey County, 0.88 mi SW of Burlington to 0.74 mi WSW of Burlington
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
38.190, -95.760

High water covering roadways in west Burlington.

Flash Flood, Lyon

When
June 3, 2:30 PM CST to 5:30 PM CST
Where
Lyon County, Emporia to 0.56 mi NNW of Emporia
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
38.400, -96.180

Numerous roads closed across the Lyon County, including roads that rarely flood.

Flash Flood, Coffey

When
June 3, 4:19 PM CST to 7:19 PM CST
Where
Coffey County, 0.69 mi S of Burlington to 0.24 mi SW of Burlington
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
38.190, -95.750

Storm Spotter in Burlington reports that Rock Creek is overflowing into several homes.

Flood, Anderson

When
June 3, 6:25 PM CST to 9:25 PM CST
Where
Anderson County, 3.85 mi W of Scipio to 3.42 mi W of Scipio
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.360, -95.290

Water rescue occurred south of 2300 and Meade.

Flood, Franklin

When
June 3, 6:40 PM CST to 9:40 PM CST
Where
Franklin County, 3.24 mi E of Ottawa Muni Arpt to 3.54 mi ESE of Ottawa Muni Arpt
Cause
Heavy Rain
Property damage
$80,000
Crop damage
$10,000
Reported by
COOP Observer
Coordinates
38.530, -95.190

CO-OP observer called and said many of the county roads 5 miles northeast of Princeton, KS remain flooded from earlier heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261761, 1261779, 1261763, 1261764, 1261765, 1261770, 1261766, 1261767, 1261768, 1261774, 1261777.